North Carolina, 2007

Damaging Wind in North Carolina, August 29, 2007

August 29, 2007 · NWS ILM · 1 event in 1 county or zone

Strong winds caused isolated damage in Lumberton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong winds caused isolated damage in Lumberton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 29, 2:17 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT WED AUG 29 2007

.SYNOPSIS...
WEAK HIGH PRESSURE WILL RIDGE SOUTH INTO THE EASTERN CAROLINAS
THROUGH THURSDAY...AS AN AREA OF LOW PRESSURE DRIFTS SOUTHWARD OFF
OF THE SOUTH CAROLINA COAST. THIS LOW IS FORECAST TO LINGER OFF THE
SOUTHEASTERN U.S. COAST INTO THE WEEKEND. A STRONG COLD FRONT ACROSS
CURRENTLY IN THE GREAT LAKES WILL SLOW ITS SOUTHWARD PUSH...BUT
SHOULD MOVE THROUGH THE CAROLINAS EARLY SATURDAY. DRIER AND SLIGHTLY
COOLER AIR WILL BUILD INTO THE AREA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE CENTER OF THE UPPER RIDGE HAS RETROGRADED TO THE FLORIDA
PANHANDLE AND WILL EDGE A LITTLE FARTHER WEST OVERNIGHT. A
NORTHWESTERLY MID LEVEL FLOW WILL CONTINUE OVERNIGHT WITH BONE-DRY
AIR STREAMING OVERHEAD. CLOSER TO THE SURFACE...WARM ADVECTION ON
WESTERLY WINDS WILL CREATE WEAK ISENTROPIC LIFT ON THE 305K THETA
SURFACE. THIS WORKS OUT TO ROUGHLY 850 MB...AND WILL COMBINE WITH
500-1000 J/KG OF ELEVATED INSTABILITY TO PRODUCE ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE WESTERN 2/3 OF OUR FORECAST AREA. THE
BEST POTENTIAL AXIS FOR CONVECTION OVERNIGHT WILL FOLLOW THE PEE DEE
RIVER VALLEY SOUTHEAST TO THE COAST.

MOS POPS (BASED ON THE 12Z GFS AND ETA RUNS) SHOW A DRY FORECAST.
HOWEVER USING THE 12Z NAM AS A GUIDE WE HAVE PENCILED IN SCATTERED
SHOWERS AND STORMS FOR LUMBERTON...DARLINGTON AND FLORENCE THROUGH
THIS AFTERNOON...DECREASING AROUND 7 PM. A SECOND WAVE OF ACTIVITY
TIED MORE CLOSELY TO THE ISENTROPIC LIFT WILL DEVELOP LATER THIS
EVENING AND SLIDE SOUTHEAST OVERNIGHT.

LOW TEMPERATURES WILL WORK OUT IN A SIMILAR PATTERN TO LAST NIGHT -
COOLEST IN THE WILMINGTON AREA IN AN AREA OF GENERALLY CLEAR
SKIES...AND WARMEST ACROSS INLAND SOUTH CAROLINA WHERE MORE CLOUDS
ARE EXPECTED.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AREA REMAINS CAUGHT BETWEEN WEAK SURFACE LOW/TROF WELL OFF THE EAST
COAST AND COLD FRONT DROPPING IN FROM THE NORTHWEST. THERE WILL BE A
COUPLE WEAK WAVES THAT MOVE ACROSS THE SOUTHERN PORTION OF THE ILM
AREA DURING THE NEXT 2 DAYS...BUT NONE OF THEM LOOK VERY IMPRESSIVE
AND WILL HAVE A HARD TIME OVER COMING DRIER AIR IN THE MID AND UPPER
LEVELS. DO NOT THINK THERE WILL BE MUCH IN THE WAY OF PRECIP INTO
FRIDAY...JUST SOME LOW AND MID LEVEL CLOUDS. COMBINATION OF CLOUD
COVER AND SLIGHTLY LOWER HEIGHTS WILL YIELD TEMPERATURES NEAR TO
SLIGHTLY BELOW CLIMO.

COLD FRONT MOVES ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY. CANNOT
RULE OUT SOME CONVECTION AHEAD AND ALONG THE FRONT...BUT NOT
CONFIDENT ENOUGH TO INCLUDE POPS AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
COLD FRONT WILL SLIP TO THE SOUTH EARLY IN THE PD. FCST SOUNDINGS
SHOW AMPLE MOISTURE LINGERING THRU THE DAY BEHIND THE BOUNDARY SO
LOW END CHANCE POPS STILL SEEM WARRANTED. FOR THAT MATTER SOME
SLIGHT CHANCE POPS MAY NEED TO BE CARRIED INTO SAT NITE AND SUNDAY.
UNCERTAINTY REMAINS REGARDING CLOUD COVER AND THE RESULTING AFFECTS
ON TEMPERATURES. ONLY MODEST CAA BEHIND THE FRONT SO BREAKS OF SUN
WOULD ONLY LEAD TO HIGHS A FEW DAYS COOLER THAN THOSE OF MIDWEEK.
NERLY FLOW STRATUS HOWEVER COULD REALLY KEEP TEMPS DOWN THROUGH THE
AFTERNOON. HAVE GENERALLY FOLLOWED HPC/GFS GUIDANCE WHICH SHOW TEMPS
PRETTY CLOSE TO CLIMO. ANOTHER WILDCARD IS THE STRENGTH/POSITION OF
LOW PRESSURE WELL OFF THE COAST AND ITS POSSIBLE INFLUENCE ON THE
STRENGTH OF THE COLD AIR/DRY AIR ADVECTION. MON-WED LOOK DRY WITH A
POORLY DEFINED HIGH STILL TO THE NORTH AND VERY WEAK MID LEVEL FLOW.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR IS EXPECTED TODAY AT ALL TERMINALS WITH SCATTERED TO BROKEN CU
3K-5K AND AN AC DECK 6K-8K. DUE TO DRY AIR ALOFT CONVECTION THIS
AFTERNOON/EVENING SHOULD BE ISOLATED. ALTHOUGH CHANCES ARE SLIGHT
ATTM I MENTIONED VCSH IN THE LBT/FLO TAFS AFTER 00Z. MVFR VSBYS AT
THE COASTAL TERMINALS AND IFR VSBYS AT FLO/LBT EXPECTED THURSDAY
MORNING.

IFR THURSDAY/FRIDAY MORNINGS MAINLY FLO/LBT. ISOLATED CONVECTION
FRIDAY...BECOMING SCATTERED SATURDAY AND EARLY SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
NORTHEAST FLOW WILL CONTINUE TONIGHT BETWEEN HIGH PRESSURE RIDGING
IN FROM THE NORTH...AND LOW PRESSURE STILL MOVING SLOWLY
SOUTHEASTWARD AND AWAY FROM THE AREA. THE PRESSURE GRADIENT HAS
WEAKENED SINCE THIS TIME YESTERDAY AND WINDS SHOULD AVERAGE 10 KT OR
SO WITH A FEW 15 KT GUSTS EXPECTED NORTH AND EAST OF CAPE FEAR.

SEAS ARE A COMPLEX MIXTURE OF LOCAL WIND WAVES (2-3 FT EVERY 5
SECONDS) PLUS AT LEAST TWO SMALL SWELLS WITH PERIODS OF 8 AND 10
SECONDS RESPECTIVELY. HIGHEST SEAS ARE EXPECTED IN THE RELATIVELY
OPEN WATERS EAST OF CAPE FEAR WHERE SOME 4-FOOTERS WILL DEVELOP OUT
BEYOND 10-15 MILES FROM SHORE TONIGHT. THE FRYING PAN SHOALS BUOY
AND THE CORMP BUOY ARRAY ARE REPORTING 2-3 FT SEAS CURRENTLY. THE
12Z WAVEWATCH RUN APPEARS TO HAVE INITIALIZED WELL WITH CURRENT
CONDITIONS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NORTH TO NORTHEAST FLOW WILL CONTINUE THROUGH THE FORECAST PERIOD.
DOES NOT LOOK LIKE LOW/TROF EAST OF THE WATERS WILL BE DEVELOPING
MUCH BEFORE IT AND A COLD FRONT APPROACHING FROM THE NORTHWEST BEGIN
TO INTERACT...JUST AFTER THE END OF THE PERIOD. GRADIENT WILL REMAIN
RELATIVELY UNCHANGED WITH WIND SPEEDS IN THE 10 TO 15 KT RANGE AND
SEAS RUNNING 2 TO 4 FT.

LONG TERM /SATURDAY THROUGH MONDAY/...
NERLY WINDS THRU THE PD AS FAIRLY STRONG SFC HIGH RIDGES IN ACRS THE
SOUTHEAST AND MID ATLANTIC. AT SOME POINT DURING THE PD SCEC COULD
BE REALIZED HOWEVER THERE IS MUCH UNCERTAINTY AS TO HOW PINCHED THE
GRADIENT WILL END UP GETTING MAINLY STEMMING FROM THE UNCERTAINTY
INVOLVING THE SFC LOW WELL OFFSHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...III
LONG TERM...005
AVIATION...MRR
Hazardous weather outlook, Aug 29, 4:09 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
509 AM EDT WED AUG 29 2007

NCZ097-100-101-300915-
PENDER-BRUNSWICK-NEW HANOVER-
509 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MODERATE RISK OF RIP CURRENTS TODAY FOR THE EAST FACING BEACHES
FROM EAST BALD HEAD ISLAND TO SURF CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON THURSDAY WITH
PERHAPS A HIGHER RISK INTO THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-300915-
HORRY-GEORGETOWN-
509 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RIP CURRENT RISK WILL BE ON THE INCREASE INTO THE WEEKEND WITH
PERHAPS A MODERATE RISK OF RIP CURRENTS AS EARLY AS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-300915-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
509 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-300915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
509 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS AND SEAS WILL BE ON THE INCREASE AND SMALL CRAFT
MAY NEED TO EXERCISE CAUTION BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHEAST WINDS AND SEAS WILL BE ON THE INCREASE INTO THE WEEKEND
AND SMALL CRAFT ADVISORIES MAY NEED TO BE POSTED AT SOME POINT FOR
AT LEAST A PORTION OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The radar

The Wilmington radar (KLTX), 88 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 29, 3:55 PM EST to 4:05 PM EST
Where
Robeson County, Lumberton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.620, -79.000

Strong winds blew down portions of tobacco warehouse on First Street. A chimney was damaged on a home on East 22 Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56572.